A patient with toxic nodular goitre is described in whom radioiodine (131I) therapy paradoxically induced typical Graves' disease. This patient had a goitre with two autonomously functioning nodules suppressing uptake by the remainder of the gland. Circulating thyroid peroxidase antibody indicated the coexistence of focal lymphocytic thyroiditis. Radioiodine therapy was followed by the development of severe and persistent Graves' hyperthyroidism associated with diffuse 131I uptake by the gland. A second administration of 131I produced a further worsening of hyperthyroidism, and the appearance of ophthalmopathy. TSH-receptor antibody and thyroid stimulating antibody were undetectable before 131I, appeared after the first administration of radioiodine, and showed a further increase after the second dose of 131I. We suggest that, in a patient genetically susceptible to thyroid autoimmunity, the release of TSH-receptor antigenic components from follicular cells damaged by radioiodine therapy triggered an autoimmune response to the TSH-receptor, thus turning a toxic nodular goitre into Graves' disease.
|Autori interni:||SANTINI, FERRUCCIO|
|Autori:||CHIOVATO L; SANTINI F; VITTI P; BENDINELLI G; PINCHERA A|
|Titolo:||Appearance of thyroid stimulating antibody and Graves' disease after radioiodine therapy for toxic nodular goitre.|
|Anno del prodotto:||1994|
|Appare nelle tipologie:||1.1 Articolo in rivista|